Tornadoes · United States · Kansas · 2008
EF1 tornado, Collano, Kansas, June 18, 2008
This EF1 tornado ran 1.4 miles across Meade County on June 18, 2008, touching down at 8:33 PM CDT and reaching 75 yards wide. It killed nobody, and did $85,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 18, 2008
- Touchdown
- 8:33 PM CDT (01:33 UTC)
- Lifted
- 8:35 PM CDT (01:35 UTC)
- On the ground
- 2 minutes
- Path length
- 1.4 miles (2.2 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- County
- Meade County
- Touchdown point
- 37.358, -100.549
- Lift-off point
- 37.344, -100.531
- Record number
- 0806181933-01
What the Weather Service recorded
Thunderstorms developed along an old outflow boundary and organized into an MCS.
This tornado destroyed a pivot irrigation sprinkler and threw oil drums around as it moved southeast.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a severe thunderstorm watch, issued at 21:48 UTC and running to 02:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:48 UTC | 02:00 UTC | Severe Thunderstorm Watch | DDC |
| 00:06 UTC | 01:00 UTC | Severe Thunderstorm Warning | DDC |
| 00:18 UTC | 00:24 UTC | Severe Thunderstorm Warning | DDC |
| 00:28 UTC | 01:15 UTC | Severe Thunderstorm Warning | DDC |
| 00:39 UTC | 01:07 UTC | Tornado Warning | DDC |
| 00:58 UTC | 01:45 UTC | Severe Thunderstorm Warning | DDC |
| 01:14 UTC | 01:31 UTC | Severe Thunderstorm Warning | DDC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 01:39 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Jun 18, 3:33 PM CDT, 5 hours earlier.
Area forecast discussion, Jun 18, 3:33 PM CDT, 5 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 333 PM CDT WED JUN 18 2008 .DISCUSSION... DAYS 1-2... BOTH MODELS TODAY IN GENERALLY GOOD AGREEMENT WITH CONVECTION DEVELOPING NEAR AN OUT FLOW BOUNDARY OVER ERN CO LATE THIS AFTERNOON WHICH AT THIS TIME APPEARS TO BE RIGHT ON TRACK GIVEN 20Z RADAR TRENDS. ALL MODELS ALSO INDICATE GOOD ENOUGH SHEAR AND CAPES TO SUPPORT SUPERCELL DEVELOPMENT BUT DEWPOINT APPEAR TO BE A LITTLE LOW. AS A RESULT IT LOOKS LIKE THE MAIN HAZARD THIS AFTERNOON WILL LARGE HAIL AND STRONG WINDS. AT OR SHORTLY AFTER 00Z THE MODELS BEGIN TO FORM A MCS IN OUR NW CWA AND TRACKS THIS CLUSTER OF STORMS SOUTHEAST EARLY TONIGHT. LATEST 4KM WRF WAS EVEN A LITTLE QUICKER WITH THE MOVEMENT OF THIS SYSTEM SO ALTHOUGH DO EXPECT SOME HEAVY RAIN WITH THIS SYSTEM THE SPEED SHOULD KEEP WIDESPREAD HEAVY RAINFALL GREATER THAN 2 INCHES AT A MINIMUM. IN ADDITION GIVEN THE LACK OF RAINS OVER OUR CNTL AND WESTERN CWA OVER THE LAST SEVERAL DAYS NOT BE THINK ANY FFG WATCH WILL BE NEEDED OVERNIGHT. THE POSSIBLE EXCEPTION WILL BE IN OUR NE BUT EVEN HERE GIVEN THE SPEED OF THESE STORMS IT APPEARS FLOODING RISK WILL BE MINIMAL. IT ALSO APPEARS THAT WINDS WILL BECOME THE MAIN HAZARD AFTER THIS MCS DEVELOPS SO WILL INCLUDE MENTION THE STRONG WINDS ALONG WITH THE HEAVY RAINS IN THE GRIDS FOR TONIGHT. BY 12Z THURSDAY PCPN SHOULD BE ENDING IN OUR WESTERN CWA BUT NAM SEEMS TO HOLD ON TO SOME LINGERING PCPN EARLY. IF THIS DOES OCCUR WOULD EXPECT THIS TO BE LIGHT AND ELEVATED. RIGHT NOW IT LOOK LIKE THE BETTER CHANCE WILL BE LATE THURSDAY AS OUR NEXT VORT LOBE MOVES OUT OF THE ROCKIES INTO THE PLAINS. HAVE THEREFORE KEPT LOW POPS GOING UNTIL THE AFTERNOON THEN BEGIN TO INCREASE POPS AS OUR NEXT VORT LOBE APPROACHES. AS FOR TEMPS SINCE AM FAVORING PCPN ENDING EARLY WILL LEAN TOWARDS MORE SUN AND WARMER TEMPS ON THURSDAY AFTERNOON. DAYS 3-7... WEAK NORTHWEST FLOW ALONG THE SOUTHERN EDGE OF THE WESTERLIES WILL PERSIST THROUGH SATURDAY. THIS IS A FAVORABLE PATTERN FOR THUNDERSTORMS, ESPECIALLY NOCTURNAL CLUSTERS. THE PATTERN WILL BECOME MORE AMPLIFIED BY SUNDAY INTO EARLY MONDAY AND THIS WILL TEND TO KEEP AFTERNOON FRONT RANGE ACTIVITY FROM MAKING IT THIS FAR EAST. WEAK WEST TO WEST-SOUTHWESTERLY MID TO HIGH LEVEL FLOW WILL DEVELOP BY MONDAY. LATE AFTERNOON AND NIGHTTIME STORM CLUSTERS WILL STILL BE POSSIBLE ALONG THE SOUTHERN EDGE OF THE WESTERLIES. A LARGE UPPER TROUGH IS ADVERTISED TO ENTER THE NORTHWEST CONUS BY JULY 27-28. THE STORM ACTIVITY WILL PROBABLY SHIFT NORTHWARD AHEAD OF THIS TROUGH. TEMPERATURES WILL BE SLIGHTLY ABOVE TO NEAR CLIMATOLOGY THROUGH WEDNESDAY. && .AVIATION... A CLUSTERS OF STRONG TO SEVERE STORMS IS EXPECTED TO AFFECT THE AVIATION SITES BETWEEN 00 AND 09 UTC. THIS ACTIVITY SHOULD BE FAIRLY WIDESPREAD. UNTIL THE STORMS ARRIVE, VFR CONDITIONS CAN BE EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 83 64 88 / 70 40 50 20 GCK 64 83 62 87 / 70 40 40 10 EHA 64 88 63 88 / 30 30 40 20 LBL 66 87 63 89 / 40 30 40 20 HYS 64 83 61 85 / 70 40 40 20 P28 67 86 66 85 / 70 40 50 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN18/24/24
Hazardous weather outlook, Jun 18, 12:39 PM CDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1239 PM CDT WED JUN 18 2008 KSZ030-031-043>046-061>066-074>081-084>090-191745- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1239 PM CDT WED JUN 18 2008 /1139 AM MDT WED JUN 18 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS OF NORTHWEST AND WEST CENTRAL KANSAS LATE THIS AFTERNOON. AS THESE STORMS DEVELOP THE PRIMARY HAZARD LATE TODAY WILL BE LARGE HAIL AND STRONG WINDS. DURING THE LATE AFTERNOON AND EARLY EVENING THESE STORMS WILL INCREASE IN AREAL COVERAGE AND FORM INTO A LARGE CLUSTER OF STRONG TO SEVERE THUNDERSTORMS. AS THIS LARGE AREA OF THUNDERSTORMS MOVES SOUTHEAST ACROSS SOUTHWEST KANSAS AND PARTS OF CENTRAL KANSAS DURING THE OVERNIGHT HOURS...STRONG WINDS IN EXCESS OF 60 MPH AND PERIODS OF TORRENTIAL RAINS CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE WESTERN HIGH PLAINS ON THURSDAY AFTERNOON AND MOVE SOUTHEAST ACROSS WESTERN KANSAS LATE IN THE AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES OUT OF THE ROCKIES. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 4 PM. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 18/24
In the hours before
Local storm report, Jun 18, 7:20 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
720 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL 1 N COPELAND 37.55N 100.63W
06/18/2008 E1.00 INCH GRAY KS PUBLIC
&&
JBLocal storm report, Jun 18, 7:43 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
743 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM HAIL ULYSSES 37.58N 101.36W
06/18/2008 E0.88 INCH GRANT KS EMERGENCY MNGR
PEA TO NICKEL SIZED HAIL WAS REPORTED IN DOWNTOWN AREA.
&&
JBSpecial weather statement, Jun 18, 7:45 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
745 PM CDT WED JUN 18 2008
KSZ062-063-074>076-084>086-190130-
FINNEY-GRANT-HASKELL-KEARNY-MORTON-SEWARD-STANTON-STEVENS-
745 PM CDT WED JUN 18 2008
...SIGNIFICANT WEATHER ADVISORY FOR FINNEY...GRANT...HASKELL...
KEARNY...MORTON...SEWARD...STANTON AND STEVENS COUNTIES...
AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTH OF ULYSSES...MOVING SOUTHEAST AT
30 MPH. OTHER STRONG THUNDERSTORMS EXTENDED FROM NEAR ULYSSES TO 12
MILES SOUTHWEST OF BIG BOW...MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
THUNDERSTORMS.
LAT...LON 3759 10085 3710 10099 3714 10135 3741 10182
3786 10125
TIME...MOT...LOC 0045Z 310DEG 25KT 3772 10123
01Local storm report, Jun 18, 7:52 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
752 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 3 SW KISMET 37.17N 100.74W
06/18/2008 E1.75 INCH SEWARD KS PUBLIC
QUARTER TO GOLFBALL
&&
MBLocal storm report, Jun 18, 8:22 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 1 S COPELAND 37.53N 100.63W
06/18/2008 E70 MPH GRAY KS PUBLIC
CONSIDERABLE BLOWING DUST ACCOMPANIED THE WIND.
0755 PM TSTM WND GST 5 E PLAINS CITY 37.26N 100.50W
06/18/2008 E80 MPH MEADE KS TRAINED SPOTTER
0802 PM HAIL 10 S BIG BOW 37.42N 101.56W
06/18/2008 E1.00 INCH STANTON KS PUBLIC
0755 PM TSTM WND GST 18 SSW DODGE CITY 37.52N 100.14W
06/18/2008 E60 MPH FORD KS PUBLIC
0802 PM TSTM WND GST 2 N CEDAR BLUFF 38.81N 99.73W
06/18/2008 E70 MPH TREGO KS PUBLIC
&&
01Local storm report, Jun 18, 8:23 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
823 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG 4 NE ROLLA 37.16N 101.58W
06/18/2008 MORTON KS PUBLIC
OUTFLOW AHEAD OF THUNDERSTORMS HAVE BROKEN NUMEROUS TREE
LIMBS AND TORN OFF SHINGLES ON HOMES.
&&
JBThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 00:00Z
1.6 hours before the tornado, 73 km from the path. June 19, 2008.
- Mixed-layer CAPE
- 990 J/kg
- Mixed-layer CIN
- -236 J/kg
- Surface CAPE
- 1637 J/kg
- Mixed-layer LCL
- 1837 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 6.7 K/km
Dodge City, (KDDC), 12:00Z
10.4 hours after it, 73 km from the path. June 19, 2008.
- Mixed-layer CAPE
- 146 J/kg
- Mixed-layer CIN
- -340 J/kg
- Surface CAPE
- 1331 J/kg
- Mixed-layer LCL
- 1555 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 5.2 K/km
The radar
The Dodge City radar (KDDC), 68 km away, was scanning. The volume nearest the touchdown began at 01:34 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:16 UTC | HAIL 1 | 1 N Copeland | Gray, KS | |
| 00:25 UTC | HAIL 1.75 | 3 Sw Kismet | Seward, KS | QUARTER TO GOLFBALL |
| 00:35 UTC | TSTM WND GST 70 | 1 S Copeland | Gray, KS | CONSIDERABLE BLOWING DUST ACCOMPANIED THE WIND. |
| 00:40 UTC | TORNADO | 5 Nne Plains City | Meade, KS | THERE WERE OIL DRUMS TURNED OVER ALONG WITH DAMAGE TO SPRINKLER SYSTEMS. |
| 00:55 UTC | TSTM WND GST 60 | 18 Ssw Dodge City | Ford, KS | |
| 00:55 UTC | TSTM WND GST 80 | 5 E Plains City | Meade, KS | |
| 00:58 UTC | HAIL 0.75 | 8 Nw Missler | Meade, KS | |
| 00:59 UTC | TSTM WND GST 60 | 18 Ssw Dodge City | Ford, KS |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of June 18, 2008
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.